tldr: overdosing on opioids? there's an app 4 that
Today in browsing around research articles: "Opioid overdose detection using smartphones". Phones have been used to detect Parkinson's flareups, norovirus etc. but something abt this study (opens new window) is, well, haunting:
Our proof-of-concept contactless system converts the phone into a short-range active sonar using frequency shifts to identify respiratory depression, apnea, and gross motor movements associated with acute opioid toxicity.
A phone's microphone is used to continuously emit an inaudible Wave which bounces off a chest, comes back towards the phone, gets picked up by the mic, and then is used in a calculation to determine whether or not the person's chest is moving (read: is breathing) at a normal rate.
The app builds on breathing-detection for sleep apnea. Cue bizarre description of the differences between a sleep study laboratory and a supervised injection site, a "dynamic and stimulating environment", where "overheard music plays":
[...] there are routinely several people around; there is talking among clients; staff and clients walk around; overhead music plays; and occasionally, personal dogs are within the environment. In addition, there is climate control equipment and a special indoor ventilation system (to remove the smoke from heroin preparation), all of which produce ambient noise. In short, there are several environmental elements in the high-risk opioid use domain that differ from the controlled setting of a sleep laboratory.
Other haunting bits include this interpolation of Maths into a description of someone ODing:
The time delay (∆t) is given by 2d/vs, where d is the distance of the human body from the smartphone and vs is the speed of sound in air. When the subject’s chest moves because of breathing, the distance (d) to the smartphone and the corresponding time delay of its echo (∆t) at the microphone change.
The "safe" injection where they tested their wares seems p nightmarish, w/ on avg 500 injections per diem with an assortment of narcotics, races, genders—50% of whom experienced "clinically sig respiratory dep", 52% stopped breathing for >~ 10 seconds, and 8 people "experienced an overdose event", aka overdosed, and needed help w/ breathing & naloxone.
While it can detect a chest movement of 0.7cm, right now it seems only to be able to do so when positioned @ 90 degrees, within 1m, out of range of a separate loudspeaker, etc. which I'm guessing is not part of the pre-ritual for someone who's about to OD.
Indeed, one might even draw a correlation btwn late-stage free-market atomization + rampant loneliness bn in part responsible for both driving certain ppl to drugs and leaving them with no friends, family around to save their lives.